Discontinuation of denosumab is associated with the risk of rebound in bone turnover and rebound-associated spontaneous clinical vertebral fractures. This case report presents an 86-year-old woman with rheumatoid arthritis who experienced rebound-associated spontaneous clinical vertebral fractures at 9 months after denosumab discontinuation. Following 5-year bisphosphonate treatment, the patient had 9 injections of 60-mg denosumab every 6 months. Because of tooth extraction, denosumab treatment was discontinued, and raloxifene was administered. At 9 months after the last denosumab injection, the patient experienced severe low back pain. Magnetic resonance imaging (MRI) and radiograph demonstrated clinical fracture at the fourth lumbar vertebra. MRI performed at 3 months after first fracture showed two additional fractures at the second and third lumbar vertebrae. Teriparatide was administered for management of rebound-associated spontaneous clinical, multiple vertebral fractures. Teriparatide was effective for accelerating the fracture healing and suppressing the occurrence of new fractures. However, 2-year treatment of teriparatide did not have suppressive effect of rebound in bone turnover and general bone loss. This case suggested that teriparatide was effective for suppression of new rebound-associated spontaneous clinical vertebral fractures, but not effective in prevention of general bone loss after denosumab discontinuation.
- Denosumab discontinuation
- Rebound effect
- Spontaneous multiple vertebral fracturteriparatide
ASJC Scopus subject areas
- Biochemistry, Genetics and Molecular Biology(all)